How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask ChristineLVT Your Own Question
ChristineLVT, Certified Veterinary Technician
Category: Cat
Satisfied Customers: 3307
Experience:  Licensed veterinary technician (B.S. Mercy College), 10 yrs in animal medicine and training
Type Your Cat Question Here...
ChristineLVT is online now
A new question is answered every 9 seconds

My cat got ahold of about 10mg of klonopin and I just ...

Customer Question

My cat got ahold of about 10mg of klonopin and I just realized it today and it has almost been a week. He is sneezy and when he sneezes he sprays clear fluid everywhere and he has diarriah. What happens when a cat eats klonopin and is it poisonous to cats?
Submitted: 8 years ago.
Category: Cat
Expert:  ChristineLVT replied 8 years ago.


I answered you the other day about your cat having a fever. Is this the same cat you are referring to? Did you take my advice for the fever, if so? I need to know the exact amount of klonopin (about 10mg or exactly 10mg?) your cat ingested, or the highest amount she could have ingested in order to help.


Customer: replied 8 years ago.
Yes, it was the same cat. He had no fever, it was either 10 or 12mg of klonopin. I just realized it today.
Expert:  ChristineLVT replied 8 years ago.

Is this his medication for his spinal cord injury and psych problems you mentioned when you asked how to tell if a cat has a fever?

Explain his behavior the day you think the medication was ingested (since this is about 10 times normal dose for most cats).

How much does your cat weigh?

Customer: replied 8 years ago.
Reply to ChristineLVT's Post: No, this was my medication, I didn't know he got into it. I never leave it out but I realize now that he got into it. The day he got into it, he just laid around with his eyes wide and didn't sleep or anything. He weighs nine pounds. I am not a bad pet owner, I just didn't know and now over $500 has been spent on him. I know he ate it because he was eating everything while on those steriods. Can you please tell me if he will be okay? Or is there a chance his kidneys, hearts, lungs, etc, will be affected?
Expert:  ChristineLVT replied 8 years ago.

Klonopin is in the class of drugs called benzodiazepines, as you are probably aware, and can be used in cats, though for your sized cat, often at the highest dose of 0.25mg per pound. Obviously your 9 lb kitty would only be prescribed at most 1mg, and your cat had 10 to 12mg.

The biggest side effect to this is sedation. Luckily this type of drug has an extremely high safety margin and it is quite difficult to overdose to toxic levels. Most dramatic side effects would've been seen that day: excessive sedation. However, some cats with high doses can become hypersensitive or aggressive. It is a muscle relaxant, and probably your cat had no choice but to just lie there that day! Luckily, almost a week later, your cat is obviously through the tough part.

As for lasting effects, the drug is indeed metabolized in the liver and is to be avoided in cats with severe liver failure. In cat's with normal liver function, chances are high that even this high dose, as long as not repeated excessively (which you're not), no problem will occur. You have a very high chance your cat is just fine. This amount of time afterwards, you would likely start to see signs if not: excessive urinating, perhaps lethargy, neurological signs.

The diarrhea and sneezing you are seeing now is likely due to some other infection going on, and a vet visit for that is recommended. Likely, he'll need antibiotics. Try a bland diet for now to help as well, like gerber baby food (chicken or turkey) and keeping him indoors, if he isn't already. Let him rest until he feels better!

Let me know if I can help further, and please click accept if this has answered your question. If not, just reply for further help on it.


Customer: replied 8 years ago.
He is on antibiotics already for a paw infection. That is why it is a concern for me. Why didn't the klonopin show up in his blood tests? When will he become himself again? I mean, when will he be his normal self again?
Expert:  ChristineLVT replied 8 years ago.

Upper respiratory illnesses may require a different antibiotic than a skin antibiotic likely used for the paw. Blood tests you had run were not run a 'drug test' but a general screen to check functioning of major organs and cells. Unless the klonopin negatively affected one or more organs, there would be no sign that he had taken it.

As far as when he'll feel better from the diarrhea and sneezing, no one including your vet can tell you that- every cat is individual. But since he is on an antibiotic for his paw, has these symptoms, and has been seen quite recently, it should only take a phone call and not another physical exam or extra pay to talk to your vet and have a more appropriate antibiotic to help him get over this. It is possible that antibiotic he is on is even causing the diarrhea, so switching will likely benefit him.


Related Cat Questions